California, 2008High Wind in California, March 26, 2008
March 26, 2008 · NWS VEF · 2 events in 2 counties and zones
A Pacific storm system brought locally high winds to the Owens Valley and eastern Sierra slopes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought locally high winds to the Owens Valley and eastern Sierra slopes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 25, 8:20 PM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 25, 8:20 PM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PDT TUE MAR 25 2008
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE PACIFIC
NORTHWEST AND NORTHERN NEVADA TONIGHT AND WEDNESDAY. THE SYSTEM
WILL BRING STRONG AND GUSTY WINDS TO PORTIONS OF THE AREA TOMORROW
...ALONG WITH SLIGHTLY COOLER TEMPERATURES ON THURSDAY. AN EVEN
STRONGER SYSTEM MOVES INTO THE PACIFIC NORTHWEST FRIDAY WHICH WILL
LEAD TO ANOTHER ROUND OF GUSTY WINDS. TEMPERATURES WILL REMAIN
SEVERAL DEGREES ABOVE NORMAL THROUGH THE WEEKEND.
&&
.UPDATE...HAVE UPDATED THE WIND ADVISORY TIME TO START IMMEDIATELY
FOR WESTERN SAN BERNARDINO COUNTY /CA ZONE 523/. ZONES ALSO UPDATED.
WINDS HAVE ALREADY PICKED UP ACROSS THE WESTERN MOJAVE DESERT THIS
EVENING...WITH SUSTAINED WEST TO SOUTHWEST WINDS BETWEEN 20 AND 30
MPH WITH GUSTS IN A NUMBER OF SPOTS BETWEEN 40 AND 48 MPH. AS A
RESULT...HAVE MOVED UP THE START TIME OF THE WIND ADVISORY FOR CA
ZONE 523 TO ACCOUNT FOR OBSERVED TRENDS THIS EVENING. GUSTS SO FAR
HAVE BEEN AS HIGH AS 48 MPH AT MESONET SITE CLR19.
AN AREA OF THICK CLOUD COVER NEAR THE CHINA LAKE NAS HAS FORMED AND
LOOKS TO BE THE RESULT OF SOME SORT OF TERRAIN ENHANCEMENT. WITH A
70 TO 80 KT H25 JET OVERHEAD FROM THE WEST...HIGH CLOUDS HAVE BEEN
BREAKING OFF FROM THIS THICKER PATCH OF CLOUDS NEAR CHINA LAKE NAS
AND DRIFTING TOWARDS THE LAS VEGAS VALLEY. AS A RESULT...HAVE KEPT A
PARTLY CLOUDY WORDING IN THE ZONES FOR THE LAS VEGAS METRO AREA
TONIGHT. ONCE THIS PATCH TO OUR WEST DISSIPATES...THEN CLOUDS
SHOULD THIN OUT SOME OVER THE GREATER LAS VEGAS AREA LATER TONIGHT.
HIGHS TODAY REACHED THEIR WARMEST LEVELS OF THE YEAR SO FAR OR TIED
FOR SUCH. DEATH VALLEY WAS THE NATION/S HOT SPOT AT 94 DEGREES...AND
NEEDLES ALSO REACHED 90 DEGREES FOR THE FIRST TIME THIS YEAR. AT
MCCARRAN INTERNATIONAL THE HIGH TODAY WAS 82 DEGREES...JUST 5
DEGREES OFF THE RECORD HIGH FOR TODAY...AND TYING MARCH 13TH FOR THE
WARMEST READING OF THE YEAR 2008 SO FAR. ANOTHER WARM DAY IS
EXPECTED TOMORROW ACROSS THE AREA...AND ESPECIALLY ACROSS THE
COLORADO RIVER VALLEY AND MOHAVE COUNTY AZ HIGHS MAY GET AS WARM AS
TODAY/S VALUES...AS A SOUTHWEST WIND AND POSSIBLY SOME COMPRESSIONAL
WARMING AHEAD OF AN APPROACHING COLD FRONT COULD ONCE AGAIN PUSH A
FEW SPOTS AT/ABOVE 90 DEGREES. MAY NEED TO TWEAK UP HIGHS A LITTLE
FOR TOMORROW BASED ON LATEST MODELS. WILL PASS THIS CONCERN ALONG TO
THE MID SHIFT.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AROUND 6-8 KNOTS LOOK TO
CONTINUE OVERNIGHT. THERE WILL BE AN INCREASE IN SOUTHWEST WINDS
TOMORROW WITH SPEEDS GENERALLY BETWEEN 10-15 KNOTS FOR MUCH OF THE
DAY. MAINLY HIGH CLOUDS EXPECTED THROUGH TOMORROW.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WEST TO NORTHWEST WINDS AROUND 25 KNOTS WITH GUSTS OF
35 TO 40 KTS WILL CONTINUE OVER PORTIONS OF SAN BERNARDINO COUNTY
TONIGHT INTO TOMORROW. ELSEWHERE WINDS ARE GENERALLY UNDER 12 KNOTS.
WINDS WILL DECREASE OVER MOST AREAS LATER TONIGHT...BUT INCREASE
TOMORROW INTO THE 16 TO 26 KNOT RANGE FROM THE SOUTHWEST TO WEST AS
A COLD FRONT APPROACHES THE AREA.
&&
.PREVIOUS DISCUSSION...ISSUED AT 311 PM PDT TUE MAR 25 2008...
.SHORT TERM...CIRRUS WILL CONTINUE TO STREAM INLAND ACROSS THE
FORECAST AREA TONIGHT AHEAD OF TROUGH MOVING INTO THE PACIFIC
NORTHWEST. TROUGH WILL CONTINUE ACROSS FAR NORTHERN NEVADA WEDNESDAY
AND FOR OUR AREA NO PRECIPITATION WILL OCCUR WITH ANY SHOWERS
STAYING NORTH OF THE I-80 CORRIDOR. AN INCREASE IN WIND SPEEDS WILL
BE THE ONLY CONCERN TOMORROW. CHANGED THE HIGH WIND WATCH FOR
WESTERN SAN BERNARDINO...WESTERN INYO...ESMERALDA AND CENTRAL NYE
COUNTIES OVER TO A WIND ADVISORY. DID NOT MAKE ANY CHANGES TO THE
START/END TIMES. SURFACE PRESSURE GRADIENT IS ON THE RISE THIS
AFTERNOON BETWEEN THE COAST AND GREAT BASIN. WIND ALREADY STARTING
TO GUST UP TO 30 MPH ACROSS WESTERN SAN BERNARDINO COUNTY AND
CENTRAL NEVADA. SURFACE PRESSURE GRADIENT WILL ONLY CONTINUE TO
INCREASE OVERNIGHT AND WEDNESDAY. 4 KM NMM CROSS SECTION NEAR
INDEPENDENCE INDICATES THAT IF ANY DOWNSLOPE EVENT OCCURS IT WILL
MOST LIKELY HAPPEN BETWEEN 3 AM AND NOON TOMORROW. AFTER THAT WIND
SPEEDS DECREASE AND ISENTROPES BECOME LESS PACKED NEAR THE RIDGETOP
INDICATIVE OF AN UNSTABLE ATMOSPHERE. THE SOUTHERN GREAT BASIN WILL
REMAIN UNDER A DRY WESTERLY FLOW ALOFT WEDNESDAY NIGHT AND THURSDAY
AS SHORTWAVE TROUGH CONTINUES EAST ACROSS NORTHERN UTAH AND
EVENTUALLY INTO WYOMING AND COLORADO. NOT LOOKING AT MUCH OF A COOL
DOWN THURSDAY BEHIND THE EXIT SHORTWAVE TROUGH AS ONLY WEAK COLD AIR
ADVECTION TAKES PLACE. SIMILAR AREAS TO THOSE TOMORROW WILL SEE
ANOTHER ROUND OF WIND ON FRIDAY AS ANOTHER STRONG TROUGH MOVES INTO
THE PACIFIC NORTHWEST.
.LONG TERM...MODELS STILL SOWING A BROAD TROUGH OVER THE AREA
SATURDAY AND SUNDAY WITH SEVERAL DISTURBANCES ROTATING THROUGH THE
PACIFIC NORTHWEST INTO THE UPPER MIDWEST. MAJORITY OF THE PRECIP IS
EXPECTED TO REMAIN NORTH OF THE AREA...HOWEVER THE BEST SHOT OF
SEEING MOISTURE EXTEND INTO THE CWA WILL BE SUNDAY AS A WEAK
DISTURBANCE MOVES THOUGH NORTHERN NEVADA. BOTH THE GFS AND ECMWF
SHOW A BAND OF MOISTURE FORMING OVER CENTRAL NYE AND LINCOLN
COUNTIES WHICH IS WHERE THE BEST FORCING IS LOCATED. MAY SEE SOME
RESIDUAL MOISTURE ON MONDAY...BUT MAJORITY OF THE AREA SHOULD BE
DRY. BY WEDNESDAY THE MODELS DIFFER SIGNIFICANTLY WITH THE ECMWF
SHOWING A SHORTWAVE TRACKING THROUGH NEVADA AND GENERATING QPF OVER
THE NORTHERN TWO THIRDS OF THE CWA. THE GFS HOWEVER KEEPS THE TROUGH
WELL WEST WITH RIDGING OVER THE AREA. TEMPERATURES WILL BE KEPT DOWN
SLIGHTLY AS THE TROUGH SITS OVER THE AREA...BUT ARE STILL EXPECTED
TO BE SLIGHTLY ABOVE NORMAL. ONLY MADE MINOR CHANGES TO THE EXTENDED
OVERALL.
&&
.FIRE WEATHER...WINDS WILL INCREASE WEDNESDAY AND EXPECT FAIRLY
WIDESPREAD WIND GUSTS AROUND 35 MPH FOR MUCH OF THE AFTERNOON. THE
AIR MASS WILL REMAIN DRY WITH MINIMUM RELATIVE HUMIDITY VALUES
GENERALLY BELOW 15 PERCENT. ACCORDING TO THE FIRE DANGER
MAP...PRETTY MUCH THE ENTIRE FORECAST AREA IS IN HIGH TO EXTREME
FIRE DANGER. THE EXCEPTION OF COURSE WOULD BE WHERE SNOW COVERS THE
GROUND. ISSUED FIRE WEATHER WATCH FOR ALL ZONES EXCEPT THE COLORADO
RIVER ZONES WHERE WINDS WILL LIKELY REMAIN BELOW RED FLAG CRITERIA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR NVZ460>465.
WIND ADVISORY FROM 11 AM WEDNESDAY TO MIDNIGHT PDT WEDNESDAY
NIGHT FOR NVZ014.
AZ...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR AZZ102.
CA...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR CAZ226>228.
WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT WEDNESDAY
NIGHT FOR CAZ523.
WIND ADVISORY FROM 3 AM WEDNESDAY TO MIDNIGHT PDT WEDNESDAY
NIGHT FOR CAZ519>521.
&&
STACHELSKI/PIERCE/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 25, 3:44 AM PST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 AM PDT TUE MAR 25 2008
CAZ519>521-523-NVZ014-260500-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
WESTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
444 AM PDT TUE MAR 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM MOVING ACROSS THE PACIFIC NORTHWEST WILL
BRING INCREASING WINDS AS EARLY AS LATE TONIGHT. A HIGH WIND WATCH
IS IN EFFECT BEGINNING LATE TONIGHT IN THE SIERRA AND WHITE
MOUNTAINS AND THE OWENS VALLEY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG AND GUSTY WINDS ARE EXPECTED WEDNESDAY INTO WEDNESDAY
EVENING AS A LOW PRESSURE SYSTEM MOVES ACROSS NORTHERN NEVADA. A
HIGH WIND WATCH IS IN EFFECT WEDNESDAY AND WEDNESDAY EVENING.
PLEASE REFER TO THE LATEST STATEMENT /RNONPWVEF/ FOR FURTHER
DETAILS.
A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR WEDNESDAY AND
WEDNESDAY EVENING DUE TO THE COMBINATION OF GUSTY WINDS...LOW
RELATIVE HUMIDITY AND HIGH TO EXTREME FIRE DANGER FOR AREAS NOT
SNOW COVERED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
AZZ001>003-036-CAZ522-524>527-NVZ015>022-260500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
444 AM PDT TUE MAR 25 2008 /444 AM MST TUE MAR 25 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDS WILL INCREASE WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES
ACROSS THE PACIFIC NORTHWEST AND NORTHERN NEVADA. A FIRE WEATHER
WATCH IS IN EFFECT FOR MOST OF THE AREA FROM LATE WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING DUE TO THE COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY AND HIGH TO EXTREME FIRE
DANGER FOR AREAS NOT SNOW COVERED. THE FIRE WEATHER WATCH IS NOT
IN EFFECT FOR THE LAKE MEAD NATIONAL RECREATION AREA AND LOWER
COLORADO RIVER VALLEY AS WINDS ARE EXPECTED TO REMAIN BELOW RED
FLAG CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 25, 10:47 PM PST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1147 PM PDT TUE MAR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM NON-TSTM WND GST BARSTOW 34.88N 117.07W
03/25/2008 E41.00 MPH SAN BERNARDINO CA ASOS
1024 PM NON-TSTM WND GST TWENTYNINE PALMS 34.14N 116.07W
03/25/2008 M43.00 MPH SAN BERNARDINO CA ASOS
1040 PM NON-TSTM WND GST 31 NNE NEBO CENTER 35.30N 116.80W
03/25/2008 M48.00 MPH SAN BERNARDINO CA MESONET
MEASURED AT GOLDSTONE. ELEVATION 3370 FEET.
1051 PM NON-TSTM WND GST 29 SSW SEARLES VALLEY 35.37N 117.57W
03/25/2008 M52.00 MPH SAN BERNARDINO CA MESONET
MEASURED AT SQUAW SPRINGS. ELEVATION 3620 FEET.
1120 PM NON-TSTM WND GST 30 W BAKER 35.35N 116.59W
03/25/2008 M40.00 MPH SAN BERNARDINO CA MESONET
MEASURED AT CLR14 MESONET SITE. ELEVATION 2484 FEET.
1120 PM NON-TSTM WND GST 25 NNE DAGGETT 35.20N 116.76W
03/25/2008 M50.00 MPH SAN BERNARDINO CA MESONET
MEASURED AT MESONET SITE CLR19. ELEVATION 3380 FEET.
&&
SELECTED PEAK WIND GUSTS SO FAR.
STACHELSKIHigh Wind, Eastern Sierra Slopes of Inyo County
- When
- March 26, 1:40 AM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence.
High Wind, Owens Valley
- When
- March 26, 2:30 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles SW of Independence.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in South Dakota, March 26 to 27, 20081 injured · 12 events
- Hail and Damaging Wind in Missouri, March 26, 2008$5,000 · 2.75 in hail · 15 events
- Hail in Missouri, March 26, 20081.75 in hail · 13 events
- Heavy Snow and Winter Weather in South Dakota, March 26 to 27, 20087 events
- High Wind in Wyoming, March 26, 200855 kt wind · 3 events
- Heavy Snow in South Dakota, March 26 to 27, 20082 events
- Hail in Illinois, March 26, 20080.75 in hail · 2 events
- Wildfire in North Carolina, March 26 to 27, 20081 event
- Heavy Snow in Oregon, March 26 to 27, 20081 event
- Heavy Snow in Washington, March 26 to 27, 20081 event
- Winter Weather in Colorado, March 26 to 27, 20081 event
- Winter Weather in Colorado, March 26 to 27, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78924, 78925.